MAUDE Adverse Event Report: COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 08/02/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Event is still under investigation at this time.
 
Event or Problem Description
On (b)(6) 2016, a (b)(6) female patient underwent evar for aaa.The patient was suitable for the procedure.The stent graft placement was conducted as planned; however, the confirmatory angiography confirmed massive type iv endoleak.A zenith flex aaa endovascular graft main body extension (esbe) was additionally placed inside the previously placed stent graft.The second confirmatory angiography confirmed that the type iv endoleak disappeared.There have been no adverse effects to the patient reported.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of complaint history, device history record, specifications, ifu, trends, and quality control data was conducted during the investigation.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to this failure mode.There were no other reported complaints for this lot number.Based on the image review, the main body was introduced from the left and the contralateral gate positioned left anterior lateral.The contralateral gate was then accessed from the right as the ipsilateral limb was twisted counterclockwise to aid catheterization.The resulting anterior left gate position coupled with the posterior to anterior course of the right common iliac artery would have directed the right delivery system into the left main body wall between the second most distal and most distal stent bodies.It was at this location where the endoleak occurred.The leak was large and consistent with a fabric tear.Twist was evident between these two stent bodies and the flow divider stent.The leak was diminished by coverage from an esbe.The endoleak further lessened, but did not resolve, on follow up cta six days later.A type iii endoleak from a hole in the graft fabric much larger than suture hole was confirmed.The left anterior positioning of the eventual right gate necessitated counterclockwise twisting of the distal main body and pointed delivery advancement vectors straight at the hole's location.Although it cannot be determined whether this hole was preexisting or occurred during implantation, the possibility of tearing during right limb introduction was significantly increased.Significant findings relative to the use of the device were observed.The right / contralateral gate was deployed left anterior rather than right anterior.This necessitated distal main body twisting and would have directed advancement of the right limb deployment system into the main body wall where the tear occurred.Cause of adverse events was observed.The endoleak was secondary to a main body fabric tear.It was lessened by covering with an esbe.The ifu state, "main body placement - caution: to avoid any twist in the endovascular graft, during any rotation of the delivery system, be careful to rotate all of the components of the system together (from outer sheath to inner cannula)." based on the review, it can be seen that the right / contralateral gate was deployed left anterior rather than right anterior, which necessitated distal main body twisting.This would have directed the advancement of the right limb deployment system into the main body wall where the tear occurred.A large single tear was present in the left main body fabric between the second most distal and most distal main body stents.As the graft is fully inspected for damage during quality control and the tear occurred where the right limb deployment system would have been pushed forward, it is feasible to suggest that the damage to the graft occurred during implantation.Therefore, the root cause is due to user technique.Per the quality engineering risk assessment, no further action is warranted.
 
Event or Problem Description
An international customer reported a ¿massive type iv endoleak¿.The patient underwent endovascular aneurysm repair for abdominal aortic aneurysm on (b)(6) 2016.The patient was considered suitable for the procedure.The stent graft placement was conducted as planned; however, the confirmatory angiography confirmed massive type iv endoleak.A zenith flex aaa endovascular graft main body extension (esbe) was additionally placed inside the previously placed stent graft.The second confirmatory angiography confirmed that the type iv endoleak disappeared.There have been no adverse effects to the patient reported.

Brand Name
ZENITH FLEX AAA ENDOVASCULAR GRAFT BIFURCATED MAIN BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5963020
Report Number1820334-2016-00995
Device Sequence Number671498
Product Code MIH
UDI-Device Identifier10827002484075
UDI-Public(01)10827002484075(17)170106(10)5537780
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberTFFB-24-82-ZT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/22/2016
Supplement Date Received by Manufacturer07/27/2017
Initial Report FDA Received Date09/20/2016
Supplement Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age76 YR